Alert archive / Texas / Small Craft Advisories in 2021

Small Craft Advisory 51, NWS Houston/Galveston, TX

May 8, 2021

NWS Houston/Galveston, TX issued this small craft advisory at May 8, 2021, 3:23 PM CDT. It took effect at May 8, 2021, 7:00 PM CDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 8, 2021, 3:23 PM CDT (20:23 UTC)
In effect from
May 8, 2021, 7:00 PM CDT
Expired
May 9, 2021, 3:25 PM CDT
In force
20 hr
Issued by
NWS Houston/Galveston, TX

The text

As transmitted.

358 
WHUS74 KHGX 082023
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
323 PM CDT Sat May 8 2021

GMZ330-335-350-355-370-375-090430-
/O.NEW.KHGX.SC.Y.0051.210509T0000Z-210509T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
323 PM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
CDT SUNDAY...

* WHAT...South winds 20 to 25 kt with gusts up to 30 kt. Seas of 4
  to 6 ft expected in the coastal waters.

* WHERE...Galveston Bay, Matagorda Bay, Waters from High Island 
  to Freeport TX from 20 to 60 NM and Waters from Freeport to 
  Matagorda Ship Channel TX from 20 to 60 NM. 

* WHEN...From 7 PM this evening to 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Small craft should exercise caution 
  through this afternoon before the advisory takes effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
306 
WHUS74 KHGX 090302
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1002 PM CDT Sat May 8 2021

GMZ330-335-350-355-370-375-091200-
/O.CON.KHGX.SC.Y.0051.000000T0000Z-210509T1500Z/
Matagorda Bay-Galveston Bay-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
1002 PM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
SUNDAY...

* WHAT...South winds 20 to 25 kt with gusts up to 30 kt and seas
  building to 5 to 7 ft. Bay waters rough.

* WHERE...Upper Texas coastal waters and bays. 

* WHEN...Until 10 AM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
117 
WHUS74 KHGX 090948
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
448 AM CDT Sun May 9 2021

GMZ330-335-091100-
/O.CAN.KHGX.SC.Y.0051.000000T0000Z-210509T1500Z/
Matagorda Bay-Galveston Bay-
448 AM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Sustained winds are less than 20 knots, therefore the Small Craft
Advisory previously in effect has been canceled. Mariners in small
craft are urged to exercise cautions for occasionally rough bay
waters.


$$

GMZ350-355-091800-
/O.EXT.KHGX.SC.Y.0051.000000T0000Z-210509T1800Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
448 AM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots with gusts up to 30 knots and
  seas 4 to 7 ft.

* WHERE...Coastal waters from the Matagorda Ship Channel Texas to
  High Island out 20 nautical miles.

* WHEN...Until 1 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

GMZ370-375-091800-
/O.EXT.KHGX.SC.Y.0051.000000T0000Z-210509T2100Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
448 AM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots with gusts to 30 knots. Seas 6
  to 8 feet.

* WHERE...Waters from High Island to Matagorda Ship Channel Texas
  from 20 to 60 nautical miles.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
992 
WHUS74 KHGX 091812
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
112 PM CDT Sun May 9 2021

GMZ350-355-091915-
/O.EXP.KHGX.SC.Y.0051.000000T0000Z-210509T1800Z/
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
112 PM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Conditions have fallen below advisory criteria, but small craft
should continue to exercise caution through this evening.

$$

GMZ370-375-092100-
/O.CON.KHGX.SC.Y.0051.000000T0000Z-210509T2100Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
112 PM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...South winds 15 to 25 knots with gusts to 30 knots. Seas 
  6 to 8 feet.

* WHERE...Waters from High Island to Matagorda Ship Channel 
  Texas from 20 to 60 nautical miles.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
301 
WHUS74 KHGX 092025
MWWHGX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
325 PM CDT Sun May 9 2021

GMZ370-375-092130-
/O.CAN.KHGX.SC.Y.0051.000000T0000Z-210509T2100Z/
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
325 PM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

While conditions have fallen below caution criteria, small craft
should continue to exercise caution through tonight.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this small craft advisory went out at May 8, 3:20 PM CDT, 3 minutes earlier.

Area forecast discussion, May 8, 3:20 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
320 PM CDT Sat May 8 2021

.SHORT TERM [Tonight through Sunday Afternoon]...
Warm and breezy this afternoon with a 1020 high over the FL
Panhandle and 996 mb low over SE CO with a strong cold front
diving into the Central Plains. Yes it is snowing in North Dakota
at this hour! Sadly though that cold air isn't quite going to make
it here without a lot of modification.

Tonight the warm breezes will continue and should hold the
temperatures up in the 70s overnight beneath a strong cap. The
low over CO will be moving out into the Southern Plains and
filling as the upper support pulls away. The cold front drops
south and will likely be just across the Red River by sunrise on
Mother's Day. SETX will still be solidly in the WAA pattern and
could see some very isolated sprinkles. Through the day on Sunday
the cold front sags slowly southward and the hot dry air coming
off the Mexican Plateau spreads over SETX capping the area until
the mid to late afternoon hours. Again with the LLJ overhead
drawing northward the moisture beneath the cap some very light
sprinkles or showers will be possible. By around 2-4 pm the
possibility that the cap starts eroding over the northeastern
counties increases as does the thunderstorm threat. If (may be a
very big if) the cap erodes then storms will intensify quickly
with fairly steep lapse rates aloft but that southwest and west-
southwesterly flow further up in the atmosphere should limit the
severe threat to marginal hail or less likely strong wind threat.
The more likely scenario is one with spotty fast moving showers.
Temperatures over the south should easily reach the 84-87 degree
mark but across the far north could top out in the lower 80s if
the storms develop. Breezy/gusty conditions again Sunday so if
you are planning on an outdoor lunch for Mom...tie down the sun
shades.

45

&&
.LONG TERM [Sunday Night through Saturday]...

Trends in the guidance has been to keep the slow approaching, then
stalled cold front just north of our area Sunday night. This will
keep the majority of showers and thunderstorms out of our region.
However, wobbles and kinks in the stalled boundary cannot be ruled
out keeping the chance of precipitation for Huntsville northwards.
SPC continues to keep this area in a Slight Risk of severe weather
Sunday night as any thunderstorms that do manage to develop will
have a possibility to become strong to severe. There remains a
chance of scattered showers and thunderstorms on Monday as daytime
heating could help trigger in a moisture-rich environment. There
is a possibility that the cap cannot be broken, suppressing any
thunderstorms development. If this happens, then expect a muggy,
overcast day with isolated, short lived showers popping up. SPC
does keep most of the area in a Marginal Risk for strong to severe
thunderstorms developing on Monday as the region will have healthy
shear and moderate lapse rates helping to support thunderstorms -
again, this is if storms are able to break through the cap at
all.

Rain chances do increase Monday night into Tuesday as a shortwave
trough moves over Texas invigorating showers and thunderstorms
along the still stalled boundary thats draped across Southeast
Texas. Yet another system passes by on Wednesday continuing the
wet weather for the region. The boundary finally pushes east of
the region late Wednesday as high pressure builds over North
Texas. This will lead to a drier end of the week as this high
pressure slides into the Northern Gulf Coast by Friday night.
Southeasterly flow redevelops on Saturday with this high pressure
to the east, starting the cycle of increasing moisture into the
region.

The increased southeasterly flow on Monday will lead to high
temperatures climbing into the upper 80s across most of the area.
The exception being in northern Houston County where cooler
temperatures behind the stalled front keeps highs in the upper 70s
to low 80s. If this boundary sags a bit further south, expect those
cooler temperatures to follow. Increased precipitation Tuesday and
Wednesday will keep temperatures on the cooler side across the area
with highs in the mid to upper 70s. The cooler temperatures persist
into Thursday thanks to CAA behind the finally departed front with a
gradual warm up back into the 80s by Saturday. Low temperatures
Sunday night through Tuesday night will be on the mild side (upper
60s to mid 70s) due to not only the southerly flow, but also cloud
cover limiting radiational cooling. Lows then dip down into the 60s
across the area Wednesday night through Friday night with the
cooler, drier air following the frontal passage.

Fowler

&&

.MARINE...

Onshore flow of 15 to 20 kts will increase to 20 to 25 kts this
evening and continue through Sunday morning. Caution flags are
currently in place for all waters through the late afternoon, but
will get transitions to Small Craft Advisories this evening through
Sunday morning due to the increased winds, and for wave heights
climbing to five to seven feet in the coastal waters. Winds and seas
will decrease through the day on Sunday, likely transitioning the
SCAs back to SCECs. Though onshore flow will persist through
midweek. This will lead to increased rip current risk through
midweek along Gulf facing beaches.

The persistent onshore flow is due to an approaching cold front that
stalls inland on Sunday and stays stalled through Tuesday. It
finally slowly enters the coastal waters through late Monday into
Wednesday increasing the chance of showers and thunderstorms. High
pressure builds in on Thursday bringing back light winds and dry
weather through the end of the week.

Fowler

&&

.AVIATION [18Z TAF Issuance]...
VFR and breezy with S winds 10-18ktG15-28kt this afternoon. Winds
relaxing this evening but remaining elevated throughout the night.
MVFR deck redeveloping over the west/southwest areas 1500-2500 ft
and expanding quickly north. CLL/UTS area may flirt with LLWS
conditions after 06z above 1500 ft.
45

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  72  86  72  86  65 /  10  20  20  30  40
Houston (IAH)          73  87  74  89  72 /  10  20  20  20  40
Galveston (GLS)        75  83  76  81  75 /  10  10  10  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk through Sunday evening for the following
     zones: Bolivar Peninsula...Brazoria Islands...Galveston
     Island...Matagorda Islands.

GM...Small Craft Advisory from 7 PM this evening to 10 AM CDT Sunday
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston
     Bay...Matagorda Bay...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Galveston
     Bay...Matagorda Bay...Waters from Freeport to Matagorda
     Ship Channel TX from 20 to 60 NM...Waters from High Island
     to Freeport TX from 20 to 60 NM.

&&

SHORT TERM...45
LONG TERM...Fowler
DSS...Cady

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 3:39 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda63 hr

Nearby

Small Craft Advisories in Texas, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.